Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Liver Problems with HIV Medications

Posted Aug 24 2008 1:49pm
ANNOUNCER: When people with HIV start treatment, their doctors monitor them carefully, checking for signs of liver problems.

BRIAN BOYLE, MD: A number of different antiretrovirals can cause liver damage. And as a result of that, and given the importance of the liver, it's not possible to survive without one. Patients need to be monitored carefully to make sure that the medications are not causing liver toxicity.

ANNOUNCER: Checking for problems can be done during routine doctor visits.

EDWIN DeJESUS, MD: The liver is very easy to monitor with just a simple blood test called liver transaminases. They spill into the bloodstream whenever there is an inflammation of the liver. They're mainly ALT and AST.

BRIAN BOYLE, MD: The transaminases are indicators of inflammation. The other markers, the bilirubin, the albumin, as well as, in some cases, the prothrombin time, are markers of how well the liver is functioning.

ANNOUNCER: Doctors also check for liver problems by asking about possible symptoms. Unfortunately, sometimes damage can occur without any outward symptoms.

BRIAN BOYLE, MD: And that's probably most common. But there can also be, in some patients, some symptoms. For example, nausea, vomiting, fatigue, malaise, diarrhea, subtle changes in skin color or in the color of the whites of the patient's eyes.

ANNOUNCER: Just as there is a range of possible symptoms HIV medicines can cause a range of liver problems.

BRIAN BOYLE, MD: Some can lead to very mild elevations in the transaminases, indicators of very mild inflammation, which is not uncommon. Other drugs can lead to relatively severe problems and severe liver damage that actually, in some cases, has resulted in liver transplantation, because the liver's been damaged so badly.

ANNOUNCER: The types of problems that can occur depend on the particular HIV medicine.

EDWIN DeJESUS, MD: The nucleosides or NRTIs can cause an enlargement of the liver, and a fatty infiltration in the liver called steatosis. Those patient also, in some severe cases, have developed what we call lactic acidosis.

BRIAN BOYLE, MD: The nonnucleosides can also cause damage to the liver. You may see an acute elevation in the transaminases. And, in fact, some have had to have liver transplants or died as a result of being treated.

EDWIN DeJESUS, MD: Protease inhibitors are also significantly associated with increase in the AST and the ALT. But the problem does not appears to be severe and, for the most part, it remains either transient or remains mild to moderate and does not lead to the discontinuation of therapy.

EDWIN DeJESUS, MD: Some protease inhibitors specifically can cause this problem with hyperbilirubinemia, which is an increase in bile that can cause this yellowish discoloration that could be very disturbing for some patients. Yet, this is really not of clinical significance and most patients are able to live a completely normal life without any further consequences from that particular problem.

We still need to monitor that bilirubin, because in some patients, the levels are a little higher than in others, but otherwise, still, they don't have any clinical significance.

ANNOUNCER: Doctors take into account other liver problems that a person might have when choosing particular HIV medicines. One of those factors is hepatitis C.

EDWIN DeJESUS, MD: Some drugs that are used for the treatment of HIV can make the liver worse in patients that are coinfected with hepatitis C. That patient already has some liver damage from the hepatitis and when you start HIV medications, then the liver toxicity associated with those medication may be a lot worse.

BRIAN BOYLE, MD: Medication regimens are evaluated for other potential toxins that may be present. So that the regimen can be put together in as patient-friendly and liver-friendly a way as it can

ANNOUNCER: Other strategies, such as limiting the use of alcohol and avoiding other medicines that may cause damage to the liver, can also be used to lower the risk of liver problems. And sometimes doctors will reduce the dose of HIV medicines for a person who already has liver damage.

EDWIN DeJESUS, MD: Dose reduction, not only liver disease, but in any other chronic medical conditions, are necessary from time to times. Protease inhibitors, sometimes we need to dose-reduce to compensate for that liver deficiency.

ANNOUNCER: Although HIV medicines commonly cause liver problems, many are not serious, allowing people with HIV to benefit from treatment without significant problems.

BRIAN BOYLE, MD: Many patients started on antiretroviral therapy encounter some degree of inflammation of their liver or transaminitis. Most of those are mild to moderate, most resolve on their own over time or stay stable.

EDWIN DeJESUS, MD: Most of the time, we can continue to follow those patients and, as long as that condition does not deteriorate, we can continue their therapy effectively and safely.

Post a comment
Write a comment:

Related Searches